Nebraska, 2016

Hail and Damaging Wind in Nebraska, August 18, 2016

August 18, 2016 · NWS LBF · 3 events in 3 counties and zones

A line of thunderstorms developed pushed across the Sandhills and pushed east, bringing isolated severe thunderstorms across north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms developed pushed across the Sandhills and pushed east, bringing isolated severe thunderstorms across north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 2:47 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 2:47 PM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
347 PM CDT THU AUG 18 2016

.SYNOPSIS...
Issued at 346 PM CDT Thu Aug 18 2016

Cold front has pushed into northwest Nebraska already. Ahead of the
front compressional heating pushed temps into mid and upper 90s, and
even 100 at VTN. A prefrontal trough across western Nebraska has
been the focus for some scattered showers. Also some showers have
popped up behind the cold front.

&&

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Aug 18 2016

Main focus is the passage of the strong cold front tonight and to a
lesser extent the prefrontal trough. Models in good agreement with
the front continuing to push southeast. Severe threat is marginal as
0 to 6 km shear is strong at 40 to 45 kts however CAPE is generally
2000 j/kg or less with the exception of right along the boundary.
This is expected to limit the severe potential at least initially,
however outflow boundaries may result in some localized CAPE which
could be utilized for some severe potential this evening.

Behind the front cooler air settles across the region however models
continue to show some instability along with qpf. Initially thought
generally showers with only a few strikes would be expected, however
cold air aloft could be enough for more widespread thunder and
forecast is showers and thunderstorms. Highs tomorrow will be
noticeably cooler with forecast following close mos guidance in the
upper 60s to lower 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu Aug 18 2016

Mid and long term solutions in fair agreement with some timing
issues. Will use blend for the forecast. Post frontal precipitaion
continues Friday night as upper level wave moves across western
Nebraska. Have some chance pops with the post frontal activity.
Lows in the 40s and 50s as surface high pressure builds in. Highs
only in the 70s on Saturday with mostly sunny skies and northerly
flow. Much cooler Saturday night as surface high pressure over
head. Light winds and clear skies will allow insolation to radiate
out with lows only in the 40s over the forecast area. Sunday on
the backside of the surface high southerly flow...clear skies and
temperatures rising into the 80s. Monday as the next system moves
out of western provinces of Canada into the Pacific Northwest
ridge through the northern plains responds and temperatures rise
into the upper 80s and lower 90s. Upper closed low moves along the
south central Canadian border with height falls into the northern
plains through mid week and chances of precip along the surface
trough axis each afternoon and evening. Temperatures cooling a
couple of degrees each day with the height falls. Highs falling to
around 80 on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu Aug 18 2016

Southerly winds ahead of a trough moving across western Nebraska
this afternoon will be gusting to 20 kts or higher. Light winds
expected along the trough with a cold front slowly pushing in from
the west through the night bringing northerly winds. Along the
trough a few stray storms will be possible with storms likely
behind the cold front. This will impact both terminals however
confidence is low on how low the ceilings drop in association to
the storms which could be IFR. At this time generally low end VFR
to MVFR cigs are anticipated, but will need to be monitored.

&&

.FIRE WEATHER...
Issued at 346 PM CDT Thu Aug 18 2016

Near critical to critical fire weather conditions early this evening
ahead of a strong cold front. Compressional heating ahead of the
front has caused deep mixing with temperatures soaring into the
upper 90s. Southerly winds ahead of the front gusting at times to 20
to 25 mph. This combination has produced local RH values in the 15
to 20 percent range. The elevated fire weather conditions will be
limited to this evening as behind the cold front will be
considerably cooler temperatures and chances for precipitation.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Masek
FIRE WEATHER...Masek
Hazardous weather outlook, Aug 18, 3:02 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT THU AUG 18 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-192115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT THU AUG 18 2016 /302 PM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THIS EVENING...BREEZY SOUTH WINDS WILL COMBINE WITH HOT AND DRY
CONDITIONS PRODUCING ELEVATED FIRE WEATHER CONDITIONS. LOCALLY
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM SOUTHWEST
NEBRASKA INTO NORTH CENTRAL NEBRASKA.

THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND BEHIND A COLD
FRONT MOVING ACROSS NORTHERN NEBRASKA...NORTH OF HIGHWAY 92. AS
THE COLD FRONT DROPS SOUTHEAST OVERNIGHT...THUNDERSTORMS WILL
INCREASE IN COVERAGE. SOME THUNDERSTORMS COULD BECOME STRONG OR
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY EVENING
AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. THE NEXT CHANCE
FOR THUNDERSTORMS WILL BE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Aug 18, 5:20 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT THU AUG 18 2016

NEZ005-182345-
EASTERN CHERRY NE-
620 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
645 PM CDT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF LITTLEBURG...OR 14 MILES EAST OF
VALENTINE...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPARKS AND SMITH FALLS STATE PARK.

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 8 AND 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4286 10020 4288 10046 4300 10045 4300 10020
TIME...MOT...LOC 2320Z 159DEG 8KT 4294 10029

MASEK
Special weather statement, Aug 18, 7:09 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT THU AUG 18 2016

NEZ006-009-190200-
KEYA PAHA NE-ROCK NE-
809 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEYA PAHA...
NORTHEASTERN BROWN AND NORTHWESTERN ROCK COUNTIES UNTIL 900 PM CDT...

AT 809 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SPRINGVIEW...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLS AND THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 264 AND 267.
 HIGHWAY 12 BETWEEN MILE MARKERS 62 AND 65...AND BETWEEN MILE MARKERS
67 AND 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4256 9937 4263 9968 4273 9968 4279 9971
      4288 9971 4294 9940
TIME...MOT...LOC 0109Z 278DEG 11KT 4274 9966

MASEK
Special weather statement, Aug 18, 7:29 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT THU AUG 18 2016

NEZ006-190200-
KEYA PAHA NE-
829 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEYA PAHA COUNTY
UNTIL 900 PM CDT...

AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF NAPER...OR 18 MILES NORTHEAST OF SPRINGVIEW...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NETS PEAK...MILLS AND BROCKSBURG.

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 64 AND 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4290 9925 4289 9925 4288 9951 4300 9956
      4300 9926
TIME...MOT...LOC 0129Z 240DEG 11KT 4295 9942

MASEK
Local storm report, Aug 18, 7:38 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             MILLS                   42.94N 99.40W
08/18/2016  E0.75 INCH       KEYA PAHA          NE   PUBLIC

&&

MOLDAN

The radar

The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keya Paha

When
August 18, 7:39 PM CST
Where
Keya Paha County, 4.1 mi ESE of Mills
Measured
1.75 in hail
Reported by
Public
Coordinates
42.940, -99.380

Hail, Holt

When
August 18, 8:15 PM CST
Where
Holt County, 19.14 mi NE of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -98.920

Thunderstorm Wind, Boyd

When
August 18, 8:55 PM CST
Where
Boyd County, 4.28 mi WSW of Bristow
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.810, -98.660

Wind speed of 60 mph reported from COOP Observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649817, 649820, 649821.